Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 100, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 15, 2004, 8:45 PM CDT for Brule County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2004, 8:45 PM CDT (01:45 UTC)
- Expired
- May 15, 2004, 9:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Brule County, SD
The radar
The Sioux Falls radar (KFSD), 188 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
501 WUUS53 KFSD 160145 SVRFSD SDC015-160215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 845 PM CDT SAT MAY 15 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 915 PM CDT * AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER BRULE COUNTY...OR ABOUT 11 MILES SOUTHEAST OF CHAMBERLAIN...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM REMAIN IN... RURAL BRULE COUNTY THROUGH 915 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4382 9906 4372 9924 4357 9906 4367 9890 $$ BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:17 PM CDT, 5 hours 28 minutes earlier.
Area forecast discussion, May 15, 3:17 PM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 317 PM CDT SAT MAY 15 2004 .DISCUSSION... 12Z WATER VAPOR IMAGERY INDICATED PRETTY ACTIVE PATTERN ACROSS THE CONUS. NUMEROUS SHORTWAVES WERE NOTED AT H500. FIRST VORT MAX WAS SLIDING ACROSS SOUTH DAKOTA...ANOTHER WAVE WAS SLIDING SOUTHEAST ACROSS MONTANA...AND YET ANOTHER SHORTWAVE WAS EMERGING FROM THE DESERT SOUTHWEST. GFS AND ETA WERE REALLY SPLIT WITH HOW THEY INITIALIZED. ETA INITIALIZED BETTER OVER THE WEST COAST...BUT WAS VERY POOR WITH SHORTWAVES AND LOW LEVEL TEMPS ACROSS THE PLAINS. GFS WAS A BIT BETTER INITIALIZED OVER CENTRAL PLAINS...BUT WAS STRONG ENOUGH WITH RIDGING AHEAD OF CUT OFF LOW OVER THE PACIFIC. THAT BEING SAID...MODELS ACTUALLY PRETTY SIMILAR TO EACH OTHER WITH THE SFC PRESSURE PATTERN AND ALOFT. WILL GO WITH ETA THRU FIRST 48 HOURS THAN MORE OF A GFS/ETA BLEND AFTER THAT. FIRST CONCERN WILL BE EXITING PRECIP LATE TONIGHT AS SHORTWAVE EXITS THE EAST. WILL ONLY GO SLIGHT CHANCE POPS THOUGH AS ANY REMAINING SHOWERS WILL BE ENDING AROUND 00Z. OTHER PRECIP CONCERN IS DEVELOPING CU/ ISOLD TSTMS ALONG CONVERGENCE LINE IN WESTERN SD. THESE APPEAR VERY DIURNALLY DRIVEN AND WITH RAIN COOLED AIR ACROSS CWA...STORMS SHOULDNT MAKE IT THAT FAR EAST. NEXT PRECIP CHANCE OCCURS AS NEXT SHORTWAVE ENTERS THE AREA LATE TONIGHT. H850 LIS AROUND -2...STRONG LOW LEVEL JET AND FORCING WITH THE WAVE SHOULD ALLOW PRETTY WIDESPREAD AREA OF TSTMS TO DEVELOP. LOWS WILL BE TRICKY AS READINGS ALREADY NEAR GUIDANCE VALUES...THOUGH THEY WILL RECOVER A BIT THIS AFTERNOON BELOW GUIDANCE SEEMS TO BE THE WAY TO GO. THUNDERSTORMS SHOULD CONTINUE TO MOVE NORTHEAST WITH THE WAVE DURING THE MORNING HOURS AND UPPED POPS ALONG THE NORTH. STILL BIG QUESTION MARK ON HOW CONVECTION WILL DEVELOP ON SUNDAY. AM WORRIED THAT MORNING CONVECTION AND WAA MAY PREVENT TEMPS FROM RISING VERY QUICKLY...LIMITING DESTABILIZATION. REGARDLESS OF THE HEATING PROBLEMS...EXCELLENT SHEAR WILL EXIST SO SEVERE THREAT STILL WARRANTED. FEEL THAT BRIEF LULL IN THE STORMS WILL OCCUR DURING THE AFTERNOON AS MCS EXITS AND FRONT STARTS PUSH SOUTH...AND WENT WITH THE HIGHEST POPS TO THE SOUTH THROUGH THE EVENING HOURS ALONG THE FRONT. TSTMS SHOULD LINGER INTO THE MORNING AS BOTH MODELS HAVE FRONT SLOWING DOWN ACROSS SOUTHERN CWA WITH ETA HINTING AT SOME MORE POSSIBLE DEVELOPMENT MONDAY AFTERNOON. NOT QUITE CONVINCED THAT FRONT WILL COME TO SUCH A STOP AS CONVECTION SHOULD HELP FORCE IT SOUTH OUT OF THE AREA. EXACT FRONTAL POSITION IS THE KEY TO THE REST OF THE FORECAST AS IT WILL PLAY A HUGE ROLE. NEXT PRECIP MAKER LOOKS TO BE TUESDAY MORNING AS CWA IN FAVORABLE QUAD OF JET STREAK...BUT BIG QUESTION EXISTS ABOUT WHERE THE DRY HIGH PRESSURE WILL BE CENTERED...SO KEPT POPS ACROSS SOUTHERN CWA. IN THE EXTENDED...MEDIUM RANGE MODELS CONTINUE TO SHOW A RATHER ACTIVE PATTERN THROUGH THE EXTENDED PERIODS AS UPPER LOW DEVELOPS OVER THE ROCKIES...KEEPING CWA IN SOUTHWESTERLY FLOW. GFS/ECMWF/CANADIAN ALL PRETTY SIMILAR WITH THE H500 PATTERN BUT DIFFERENCES BEGIN TO EMERGE AS TO POSITION OF FRONTAL BOUNDARY ACROSS THE PLAINS. WITH THE EXPECTED FLOW ALOFT AND UNCERTAINTY OF BOUNDARY POSITION...ITS DIFFICULT TO DETERMINE WHICH PERIODS WILL HAVE PRECIP AND WHICH ONES WILL NOT. BASICALLY KEPT GOING POP FORECAST WITH A FEW MINOR TWEAKS...PRIMARILY ON WEDNESDAY. PRECIP CHANCES WILL CONTINUE THROUGH SATURDAY AS MODELS TRYING TO SPIN UP ANOTHER LOW DURING THE AFTERNOON. FOR TEMPS...WITH THE POTENTIAL FOR PRECIP DIDNT STRAY TO FAR FROM GUIDANCE NUMBERS...WHICH ACTUALLY LOOKED PRETTY GOOD BASED ON H850 PRONGS. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JRM
Hazardous weather outlook, May 15, 11:15 AM CDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1115 AM CDT SAT MAY 15 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS WILL MOVE ACROSS THE AREA THROUGH THE AFTERNOON. LATE TONIGHT...ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTH CENTRAL SOUTH DAKOTA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BECOME MORE NUMEROUS ON SUNDAY FROM SOUTH CENTRAL SOUTH DAKOTA...LIFTING EAST AND NORTH INTO SOUTHWEST MINNESOTA BY EARLY AFTERNOON. A FEW OF THESE STORMS COULD PRODUCE LARGE HAIL. HOWEVER...BY LATE AFTERNOON...ADDITIONAL THUNDERSTORMS WILL BECOME FOCUSED ALONG A FRONTAL ZONE FROM NEBRASKA ACROSS SOUTHEAST SOUTH DAKOTA AND INTO SOUTHWEST MINNESOTA. THESE STORMS WILL PROGRESS EAST DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. THERE WILL BE A THREAT FOR LARGE HAIL...DAMAGING WIND...AND EVEN A FEW TORNADOES ALONG AND SOUTH OF A LINE FROM WINDOM TO MADISON TO PICKSTOWN. AREAS OF HEAVY RAIN WILL ALSO BE A THREAT SUNDAY NIGHT FROM FAR NORTHEAST NEBRASKA ACROSS NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 15, 8:32 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
832 PM CDT SAT MAY 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 1 N PUKWANA 43.79N 99.18W
05/15/2004 0.88 INCH BRULE SD FIRE DEPT/RESCUE
&&
08Local storm report, May 15, 8:37 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
837 PM CDT SAT MAY 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL PUKWANA 43.78N 99.18W
05/15/2004 0.88 INCH BRULE SD TRAINED SPOTTER
&&
08The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:12 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 33 min |
| May 16, 6:10 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 35 min |
| May 16, 6:20 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 40 min |
| May 16, 6:58 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.